Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Noticed mustard color mucus in stools. Could this be due to gall bladder removal?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1996
Answered : 1706 Questions
Question
I had my gall bladder out 3 years ago and have been having bowel issues ever since. Bowel movements start off normal but end with a yellow or mustard colored mucus like substance. After going, I still feel the pressure to go. My doctor thought it might be bile that I'm passing but the symptoms have gotten worse over the years. I have had two 'episodes' of diarrhea with a fever over the past 3 months. Can this truly be because I have had the gall bladder removed? I have also been tested for allergies like gluten, with negative results...no allergies that I know of.
Posted Wed, 11 Dec 2013 in Digestion and Bowels
 
 
Answered by Dr. Ratnakar Kini 3 hours later
Brief Answer: Detailed answer given below Detailed Answer: Hi, Thanks for posting your query. I am Dr.Ratnakar Kini and I am pleased to assist you. Diarrhea is a known complication of gallbladder removal. It is self limiting and resolves within a few weeks. But sometimes it persists for months /years. Your case might be such a thing. If your diarrhea is due to gallbladder removal, you will get benefited by taking cholestyramine. If there is no relief with cholestyramine, then tests should be done to look for other causes. You have already ruled out gluten allergy. Stool analysis and a colonoscopy may have to be done. I hope that answers your question. Let me know if I can assist you further. Regards, Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Noticed mustard color mucus in stools. Could this be due to gall bladder removal? 2 hours later
I have had a colonoscopy, results were clean. A stool analysis was done also, came back clean. I did not include the yellow/mustard colored mucus for the analysis...I'm thinking I should have now. Have tried Prevalite but I stopped it when the bout with diarrhea and painful gas hit me back in August...thinking it might be causing it. I have been trying to wean myself off of anything containing Aspartame and the Prevalite had Aspartame, plus, this was a powder form and was difficult to administer while traveling. Then tried Colestipol (pill form) also with no change in symptoms but I only gave it 3 weeks...same as the Prevalite. I will be seeing my gastroenterologist in 2 days (earliest appointment I could get) but I am getting concerned because this 'episode' seems to be lasting longer...it has been 3 days now with these extreme symptoms except no fever the past 2 days. I was just hoping you folks could look at this from a different perspective so that when I see my doctor on Friday, I will feel more intelligent talking with her. Thank you for any advice you can give me!
 
 
Answered by Dr. Ratnakar Kini 28 hours later
Brief Answer: Detailed answer given below Detailed Answer: Hi, Since prevalite did not provide any relief, it is less likely to be due to bile acid induced diarrhea as a result of gallbladder removal. Feeling of incomplete evacuation, mucus in stool, and nothing abnormal in stool analysis and colonoscopy and negative for gluten sensitivity points more towards a functional diarrhea like IBS. But one factor that is against this diagnosis is fever you had during the last two episodes. I would advice you to get your thyroid function also checked. Let me know if I can assist you further. Regards, Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor